Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 16, NWS Tulsa, OK

June 8, 1993Osage County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Jun 8, 1993, 5:53 PM CDT for Osage County, Oklahoma. It was in force for 52 min.

The area

The counties it named.

The facts

Issued
Jun 8, 1993, 5:53 PM CDT (22:53 UTC)
Expired
Jun 8, 1993, 6:45 PM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Osage County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1993-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1993-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
4.3
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 082254
TORTUL
OKC113-082345-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
553 PM CDT TUE JUN 8 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...NORTHERN OSAGE COUNTY
 
AT 553 PM...RADAR AND SPOTTER REPORTS INDICATED A TORNADO ABOUT 12 MILES
SOUTHWEST OF GRAINOLA...MOVING TO THE EAST NORTHEAST ABOUT 30 MPH.
GRAINOLA AND FORAKER ARE IN THE PATH OF THIS STORM. LARGE HAIL IS ALSO
LIKELY WITH THIS STORM.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.
STAY AWAY FROM OUTSIDE WALLS AND AVOID WINDOWS.  ABANDON CARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET IN A GROUND DEPRESSION.
 
KEEP TUNED TO THIS STATION FOR THE LA6TEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:38 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 8, 3:38 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT TUE JUN 8 1993

DUE TO ONGOING WX WL CONFINE DISC MOSTLY TO FIRST PD...

LN OF TSTMS IN SE OK HAS BCM PARALLEL TO THE MID LVL FLOW AND ECHO
TRAINNG IS UNDERWAY FM S OF MLC TO NR FSM.  WL EXTEND FFA IN THIS
AREA INTO TNGT AS CONVCTN CONTS TO DVLP IN N TX AND STREAM NEWD
INTO THE SAME AREA.  WL HOLD FFA OUT OF ZONE 40 FOR NOW AS THE LN
HAS BN SLOW TO SAG SEWD...BUT WL MENTION THE WATCH MAY NEED TO BE
INCLUDED LATER.  DISC WITH RFC INDICATES THAT IT WUD TAKE FAIR
AMOUNT OF RAIN THERE TO PRODUCE FLASH FLOODNG.

DQU PROFILER SHOWS 0-2KM S-R HELCITY OF 165 AT 19Z...WITH BNDRY
INTERACTNS WUD XPCT LCL POCKETS OF HIGHER S-R HELICYT AND CELLS MAY
TAKE ON HP SUPERCELL CHARACTERISTICS.  ASIDE FM THE SVR/TOR THREAT
THIS CUD ALSO RESULT IN EXCESSIVE RAINFALL TOTALS.

SAT PICS SHOW VORT RACNG INTO SRN KS AT 20Z TO THE SW OF ICT.
MESOSCALE DRY SLOT ASSOCD WITH THE VORT SMEEMS TO HV INHIBITD
CONVCTN ON THE DRYLN IN OK.  HOWEVR...VSBL SAT PICS SHOW CLDS
THINNG IN NE OK AND SFC BASED LI/S AT 20Z WERE -6 TO -8....WITH
MSTR CONVGNC INCRSNG ON THE DRY LN W OF PNC.  ITS NOT CLR IF
SUBSIDNC BHND THE VORT WL COMPLETELY STOP CONVCTN FM DVLPNG IN THE
MSTR CONVCGNC IN OK.  FOR NOW WL BGN TO PLAY IT DOWN AND WL GO WITH
CHC POPS IN NE OK FOR TNGT.  SHUD STORMS DVLP IN NE OK THE WIND
FIELDS WUD SUPPORT THE CELLS TAKING ON SUPERCELL
CHARACTERISTICS...AS THEY HV DONE JUST N OF THE BORDER BTWEN PNC
AND ICT.

AS THE VORT LOBE PASSES OK THE CONVCTN IN SE OK MAY TEND TO
WKN...BUT THIS LOSS OF FORCNG MAY BE OFFSET BY NOCTURNAL INCRSES IN
THE LLVL FLOW.

THE CDFNT MERGG INTO THE DRYLN OVR KS WL BE JUST NW OF THE FA LT
TNGT...WITH STEEP LAPES RATES AND HI LVL MSTR PROGD FOR
TNGT...STORMS CUD AGN DVLP LT TNGT AND AFFECT PARTS OF NE OK.

FNT IS PROGD TO REMAIN IN THE AREA THRU THU.  ALTHO THE WIND FIELDS
WL BE WKNG...ENUF CAPE AND MSTR CONVGNC IS LKLY TO BE AVAILBL FOR
SCT STORMS THRU THE FCST PD.

TUL 068/084 068/084 062 3344
MLC 068/084 067/083 065 5344
BVO 068/084 066/084 XXX 3234
IDB 069/084 069/084 XXX 6334

/8

.OK...FFA TNGT ALL OR PARTS OF ZONES 31 - 34.

In the hours before

Local storm report, Jun 8, 1:00 PM CDT, 4 hours 53 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
100 PM CDT TUE JUN 08 1993

REPORTS FROM EARLY THIS MORNING JUNE 8 1993...

TIME (CDT)      COUNTY       EVENT

1138 AM         PITTSBURG    GOLFBALL SIZE HAIL IN TOWN

1146 AM         PITTSBURG    QUARTER SIZE HAIL EAST SIDE OF MCALESTER

DELAYED REPORT...

230 AM          TULSA        WIND DAMAGE...NUMEROUS TREES DOWN/BROKEN
                             POWER LINES AND ROOF DAMAGE BETWEEN 71ST
                             AND 81ST STREETS AND BETWEEN SHERIDAN AND
                             MEMORIAL AVENUES.  THIS MAY HAVE BEEN FROM
                             A SMALL TORNADO...WILL INVESTIGATE FURTHER.
Local storm report, Jun 8, 1:00 PM CDT, 4 hours 53 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
100 PM CDT TUE JUN 08 1993

REPORTS FROM EARLY THIS MORNING JUNE 8 1993...

TIME (CDT)      COUNTY       EVENT

1138 AM         PITTSBURG    GOLFBALL SIZE HAIL IN TOWN

1146 AM         PITTSBURG    QUARTER SIZE HAIL EAST SIDE OF MCALESTER

DELAYED REPORT...

230 AM          TULSA        WIND DAMAGE...NUMEROUS TREES DOWN/BROKEN
                             POWER LINES AND ROOF DAMAGE BETWEEN 71ST$
                             AND 81ST STREETS AND BETWEEN SHERIDAN AND
                             MEMORIAL AVENUES.  THIS MAY HAVE BEEN FROM
                             A SMALL TORNADO...WILL INVESTIGATE FURTHER.
Special weather statement, Jun 8, 1:30 PM CDT, 4 hours 23 minutes before
OKZ026>034-040-091200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT TUE JUN 08 1993

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN EAST-CENTRAL AND SOUTHEAST OKLAHOMA.  THE HIGH RISK AREA
IS ALONG AND SOUTH OF A LINE FROM FORT SMITH TO MCALESTER.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN THE REMAINDER OF EASTERN OKLAHOMA.

THUNDERSTORMS WHICH DEVELOPED JUST AHEAD OF THE DRY LINE THIS
MORNING IN SOUTHWEST OKLAHOMA AND NORTHWEST TEXAS HAVE CONTINUED TO
PROGRESS EASTWARD.  AT 1PM A LINE OF STRONG TO SEVERE THUNDERSTORMS
WAS MOVING THROUGH EAST-CENTRAL AND SOUTHEAST OKLAHOMA.  THE
ATMOSPHERE AHEAD OF THE LINE WAS VERY UNSTABLE AND WIND FIELDS
ALOFT ARE FAVORABLE FOR THESE STORMS TO REMAIN SEVERE.  LARGE HAIL
HAS ALREADY OCCURRED WITH STORMS AND AS THE AFTERNOON CONTINUES THE
THREAT FOR DAMAGING WINDS AND TORNADOES WILL INCREASE.  THE THREAT
IS THERE FOR WIDESPREAD SEVERE WEATHER IN THE HIGH RISK AREA WITH
TORNADOES A DEFINITE THREAT.

FURTHER NORTH...THE SITUATION HAS BEEN COMPLICATED BY THE STORMS IN
EAST-CENTRAL AND SOUTHEAST OKLAHOMA.  AT 1PM SATELLITE PICTURES
SHOWED A STRONG UPPER-LEVEL DISTURBANCE MOVING INTO NORTHWEST
OKLAHOMA.  THIS DISTURBANCE WILL TRACK NORTHEAST TO BE IN SOUTHEAST
KANSAS THIS EVENING AND WILL PROVIDE SIGNIFICANT LIFT AS IT MOVES
PAST NORTHEAST OKLAHOMA.  THIS LIFT WILL BE FOCUSED ON THE
DRYLINE...THAT AT 1PM EXTENDED FROM JUST EAST OF WICHITA...TO NEAR
ENID...TO NEAR ALTUS.  THIS DRYLINE WILL CONTINUE EASTWARD THIS
AFTERNOON AND STALL FROM SOUTHEAST KANSAS INTO SOUTHWEST OKLAHOMA.
THE AIR ALONG THE DRY LINE HAS RECOVERED RAPIDLY FROM THE EARLIER
RAIN-COOLED AIR AND HAS NOW BECOME EXTREMELY UNSTABLE.  RAPID
SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON
ALONG THE DRY LINE IN NORTH-CENTRAL OKLAHOMA AS THE UPPER-LEVEL
DISTURBANCE APPROACHES.  WIND FIELDS WITH THE DISTURBANCE ARE
STRONG AND FAVORABLE FOR SEVERE WEATHER.  ONCE DEVELOPED THE STORMS
WILL TRACK NORTHEAST TOWARD EASTERN OKLAHOMA.

THE QUESTION IN THE MODERATE RISK AREA IS HOW MUCH THE STORMS TO
THE SOUTH DISRUPT THE WIND FIELDS AND HOW MUCH SUN RETURNS TO THE
AREA TO DESTABILIZE THE ATMOSPHERE.  AT THIS TIME THERE APPEARS TO
BE ENOUGH OF A CHANCE FOR DESTABILIZATION TO WARRANT A MODERATE
RISK.  IF THE ATMOSPHERE FAILS TO DESTABILIZE FURTHER THEN THE
THREAT FOR SEVERE WEATHER WILL BE SIGNIFICANTLY REDUCED.

IF SEVERE THUNDERSTORMS DO ENTER THE MODERATE RISK LATER TODAY AND
TONIGHT THEN LARGE HAIL AND DAMAGING WINDS WOULD OCCUR...WITH THE
CHANCE OF AN ISOLATED TORNADO.

DURING THE NIGHT THE DRY LINE IS LIKELY TO AGAIN RETREAT WEST...BUT
A COLD FRONT WILL BE MOVING INTO NORTHWEST OKLAHOMA AND SOUTHEAST
KANSAS.  WITH THE ATMOSPHERE FORECAST TO REMAIN UNSTABLE INTO THE
NIGHT...THERE IS THE THREAT FOR SEVERE STORMS TO DEVELOP ALONG AND
AHEAD OF THE APPROACHING FRONT LATER TONIGHT.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS IN THE HIGH RISK
AREA SHOULD BE ACTIVATED NOW AS A TORNADO WATCH IS IN EFFECT FOR
THE HIGH RISK AREA.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS IN THE MODERATE
RISK AREA SHOULD CLOSELY MONITOR THE SITUATION AND BE READY FOR
ACTIVATION LATER TODAY OR TONIGHT.
Local storm report, Jun 8, 1:38 PM CDT, 4 hours 15 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
138 PM CDT TUE JUN 08 1993

REPORTS FROM EARLY THIS MORNING JUNE 8 1993...

TIME (CDT)      COUNTY       EVENT

300  AM         ROGERS       ROOF OFF 3-STORY BLDG IN CLAREMORE

300  AM         WAGONER      SEVERAL TREES BLOWN DOWN AT 51ST STREET
                             AND 131ST EAST AVE IN WAGONER CO.

400  AM         DELEWARE     WINDOWS BLOWN OUT OF A HOUSE ON WEST SIDE
                             OF JAY
Special weather statement, Jun 8, 1:39 PM CDT, 4 hours 14 minutes before
OKZ026>034-040-091200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT TUE JUN 08 1993

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN EAST-CENTRAL AND SOUTHEAST OKLAHOMA.  THE HIGH RISK AREA
IS ALONG AND SOUTH OF A LINE FROM FORT SMITH TO MCALESTER.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN THE REMAINDER OF EASTERN OKLAHOMA.

THUNDERSTORMS WHICH DEVELOPED JUST AHEAD OF THE DRY LINE THIS
MORNING IN SOUTHWEST OKLAHOMA AND NORTHWEST TEXAS HAVE CONTINUED TO
PROGRESS EASTWARD.  AT 1PM A LINE OF STRONG TO SEVERE THUNDERSTORMS
WAS MOVING THROUGH EAST-CENTRAL AND SOUTHEAST OKLAHOMA.  THE
ATMOSPHERE AHEAD OF THE LINE WAS VERY UNSTABLE AND WIND FIELDS
ALOFT ARE FAVORABLE FOR THESE STORMS TO REMAIN SEVERE.  LARGE HAIL
HAS ALREADY OCCURRED WITH STORMS AND AS THE AFTERNOON CONTINUES THE
THREAT FOR DAMAGING WINDS AND TORNADOES WILL INCREASE.  THE THREAT
IS THERE FOR WIDESPREAD SEVERE WEATHER IN THE HIGH RISK AREA WITH
TORNADOES A DEFINITE THREAT.

FURTHER NORTH...THE SITUATION HAS BEEN COMPLICATED BY THE STORMS IN
EAST-CENTRAL AND SOUTHEAST OKLAHOMA.  AT 1PM SATELLITE PICTURES
SHOWED A STRONG UPPER-LEVEL DISTURBANCE MOVING INTO NORTHWEST
OKLAHOMA.  THIS DISTURBANCE WILL TRACK NORTHEAST TO BE IN SOUTHEAST
KANSAS THIS EVENING AND WILL PROVIDE SIGNIFICANT LIFT AS IT MOVES
PAST NORTHEAST OKLAHOMA.  THIS LIFT WILL BE FOCUSED ON THE
DRYLINE...THAT AT 1PM EXTENDED FROM JUST EAST OF WICHITA...TO NEAR
ENID...TO NEAR ALTUS.  THIS DRYLINE WILL CONTINUE EASTWARD THIS
AFTERNOON AND STALL FROM SOUTHEAST KANSAS INTO SOUTHWEST OKLAHOMA.
THE AIR ALONG THE DRY LINE HAS RECOVERED RAPIDLY FROM THE EARLIER
RAIN-COOLED AIR AND HAS NOW BECOME EXTREMELY UNSTABLE.  RAPID
SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON
ALONG THE DRY LINE IN NORTH-CENTRAL OKLAHOMA AS THE UPPER-LEVEL
DISTURBANCE APPROACHES.  WIND FIELDS WITH THE DISTURBANCE ARE
STRONG AND FAVORABLE FOR SEVERE WEATHER.  ONCE DEVELOPED THE STORMS
WILL TRACK NORTHEAST TOWARD EASTERN OKLAHOMA.

THE QUESTION IN THE MODERATE RISK AREA IS HOW MUCH THE STORMS TO
THE SOUTH DISRUPT THE WIND FIELDS AND HOW MUCH SUN RETURNS TO THE
AREA TO DESTABILIZE THE ATMOSPHERE.  AT THIS TIME THERE APPEARS TO
BE ENOUGH OF A CHANCE FOR DESTABILIZATION TO WARRANT A MODERATE
RISK.  IF THE ATMOSPHERE FAILS TO DESTABILIZE FURTHER THEN THE
THREAT FOR SEVERE WEATHER WILL BE SIGNIFICANTLY REDUCED.

IF SEVERE THUNDERSTORMS DO ENTER THE MODERATE RISK LATER TODAY AND
TONIGHT THEN LARGE HAIL AND DAMAGING WINDS WOULD OCCUR...WITH THE
CHANCE OF AN ISOLATED TORNADO.

DURING THE NIGHT THE DRY LINE IS LIKELY TO AGAIN RETREAT WEST...BUT
A COLD FRONT WILL BE MOVING INTO NORTHWEST OKLAHOMA AND SOUTHEAST
KANSAS.  WITH THE ATMOSPHERE FORECAST TO REMAIN UNSTABLE INTO THE
NIGHT...THERE IS THE THREAT FOR SEVERE STORMS TO DEVELOP ALONG AND
AHEAD OF THE APPROACHING FRONT LATER TONIGHT.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS IN THE HIGH RISK
AREA SHOULD BE ACTIVATED NOW AS A TORNADO WATCH IS IN EFFECT FOR
THE HIGH RISK AREA.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS IN THE MODERATE
RISK AREA SHOULD CLOSELY MONITOR THE SITUATION AND BE READY FOR
ACTIVATION LATER TODAY OR TONIGHT.
Local storm report, Jun 8, 1:40 PM CDT, 4 hours 13 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
138 PM CDT TUE JUN 08 1993

REPORTS FROM EARLY THIS MORNING JUNE 8 1993...

TIME (CDT)      COUNTY       EVENT

300  AM         ROGERS       ROOF OFF 3-STORY BLDG IN CLAREMORE

300  AM         WAGONER      SEVERAL TREES BLOWN DOWN AT 51ST STREET
                             AND 131ST EAST AVE IN WAGONER CO.

400  AM         DELEWARE     WINDOWS BLOWN OUT OF A HOUSE ON WEST SIDE
                             OF JAY

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:17 AM CDTSevere Thunderstorm WarningTSACreek58 min
Jun 8, 2:14 AM CDTSevere Thunderstorm WarningTSACreek, Tulsa61 min
Jun 8, 2:28 AM CDTSevere Thunderstorm WarningTSARogers, Wagoner62 min
Jun 8, 2:55 AM CDTSevere Thunderstorm WarningTSAMayes65 min
Jun 8, 3:15 AM CDTSevere Thunderstorm WarningTSACherokee, Delaware60 min
Jun 8, 3:30 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa60 min
Jun 8, 3:46 AM CDTSevere Thunderstorm WarningTSAAdair59 min
Jun 8, 4:42 AM CDTSevere Thunderstorm WarningTSARogers35 min
Jun 8, 4:53 AM CDTSevere Thunderstorm WarningTSANowata52 min
Jun 8, 11:41 AM CDTSevere Thunderstorm WarningTSAPittsburg49 min
Jun 8, 11:44 AM CDTSevere Thunderstorm WarningTSACherokee31 min
Jun 8, 12:23 PM CDTSevere Thunderstorm WarningTSAHaskell37 min
Jun 8, 2:03 PM CDTSevere Thunderstorm WarningTSALeFlore57 min
Jun 8, 3:13 PM CDTSevere Thunderstorm WarningTSAPittsburg47 min
Jun 8, 3:23 PM CDTSevere Thunderstorm WarningTSALatimer52 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.